Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Paducah, KY

January 23, 2002Caldwell County, Crittenden County, Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2002, 11:59 PM CST for Caldwell County, Crittenden County, Lyon County, Kentucky. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2002, 11:59 PM CST (05:59 UTC)
Expired
Jan 24, 2002, 12:45 AM CST
In force
46 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Caldwell County, KY, Crittenden County, KY, Lyon County, KY

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 12:10 AM CSTThunderstorm Wind 50 EMarion, KYTrees were blown down northeast of Marion up to Mattoon.
Jan 24, 12:15 AM CSTThunderstorm Wind 50 ECentral Portion, KYHighway department officials reported a couple of trees were down on Jack Thompson Road.
Jan 24, 12:20 AM CSTThunderstorm Wind 65 EPrinceton, KYFive residences, two barns, and other outbuildings were damaged. One home lost part of its roof and the entire back porch, which was blown onto the highway. Most of the damage was in the vicinity of Kentucky 293 and Briarfield Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 240559
SVRPAH
KYC033-055-143-240645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY
  CRITTENDEN COUNTY IN WESTERN KENTUCKY
  LYON COUNTY IN WESTERN KENTUCKY

* UNTIL 1245 AM CST

* AT 1148 PM CST...A SEVERE THUNDERSTORM WAS REPORTED 14 MILES
  SOUTHWEST OF MARION...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL NORTHERN CALDWELL COUNTY AT 1210 AM CST

* LOCATIONS IN THE WARNING INCLUDE
 PRINCETON
 FREDONIA
 MARION
 DYCUSBURG
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Jan 23, 1:30 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST WED JAN 23 2002

MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT.

AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION
THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC.  LATEST VIS
AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW
CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING
NORTHEAST ALONG THE FRONT.

AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT
AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER.
EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST
RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT.
SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST
AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH
IS BASICALLY ALONG THE OHIO RIVER.  LOOKING AT FLASH FLOOD
GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL
COVER THE EVENT.  WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT
WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE
NIGHT.

AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS
BY EVENING.  WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE
TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR
NORTHWEST AND WEST PORTIONS OF THE FA.

TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR
STEADY OR SLOWLY FALLING ON THURSDAY.  MAY TWEAK BACK TEMPS A LITTLE
FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON
MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN
THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR
SATURDAY AND SUNDAY.

STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF
SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY.

.PAH...NONE.

RSU

In the hours before

Local storm report, Jan 23, 10:29 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1021 PM    DONIPHAN                  MO   FLOODING
01/23/02   RIPLEY                         MAJOR FLOODING THROUGHOUT
                                          COUNTY. ROAD WASHED OUT
                                          IN MORE THAN 1 PLACE...N
                                          OF DONIPHAN ON HWY
                                          21N-18. REPORTED BY EOC.
Local storm report, Jan 23, 10:42 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    CHAFFEE                   MO   1.00 INCH HAIL
01/23/02   SCOTT                          QUARTER SIZE HAIL
                                          REPORTED IN CHAFFEE.
                                          REPORTED BY EOC.
Local storm report, Jan 23, 10:44 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM                              MO   FLOODING
01/23/02   SCOTT                          SEVERAL STATE HIGHWAYS
                                          AND COUNTY ROADS HAVE
                                          WATER OVER THEM. STATE HWY
                                          W...WEST OF ORAN AND
                                          STATE HWY 77...EAST OF ORAN
					  ARE UNDERWATER.
Local storm report, Jan 23, 10:52 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         WINDOWS BLOWN OUT OF A
                                          REST HOME...NUMEROUS
                                          POWER LINES DOWN.
                                          REPORTED BY COUNTY
                                          SHERIFF.
Local storm report, Jan 23, 11:18 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    PROVIDENCE                KY   FLOODING
01/23/02   WEBSTER                        FLOODING REPORTED WITHIN
                                          CITY LIMITS. REPORTED BY
                                          PROVIDENCE FIRE DEPT.
Local storm report, Jan 23, 11:22 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    SCOTT CITY                MO   FLOODING
01/23/02   SCOTT                          SOME INTERSECTIONS
                                          FLOODED IN SCOTT CITY.
                                          REPORTED BY SCOTT COUNTY
                                          FIRE DEPT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:05 PM CSTSevere Thunderstorm WarningPAHLivingston35 min
Jan 23, 10:08 PM CSTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean37 min
Jan 24, 12:10 AM CSTSevere Thunderstorm WarningPAHGraves35 min
Jan 24, 12:26 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall49 min
Jan 24, 12:37 AM CSTSevere Thunderstorm WarningPAHHopkins38 min
Jan 24, 12:58 AM CSTSevere Thunderstorm WarningPAHMuhlenberg47 min
Jan 24, 1:28 AM CSTSevere Thunderstorm WarningPAHChristian, Todd47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.